Alert archive / New Mexico / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 78, NWS El Paso, TX

October 4, 2011Grant County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Oct 4, 2011, 5:12 PM MDT for Grant County, New Mexico. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 4, 2011, 5:12 PM MDT (23:12 UTC)
Expired
Oct 4, 2011, 5:29 PM MDT
In force
17 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon

County Grant County, NM

The radar

The Tucson radar (KEMX), 229 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 11.2 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2011-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 91 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2011-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
91 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1308 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

162 
WUUS54 KEPZ 042312
SVREPZ
NMC017-050000-
/O.NEW.KEPZ.SV.W.0078.111004T2312Z-111005T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
512 PM MDT TUE OCT 4 2011

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL GRANT COUNTY IN SOUTHWEST NEW MEXICO...

* UNTIL 600 PM MDT

* AT 510 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BUCKHORN...MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BUCKHORN...
  RIVERSIDE...
  GILA...
  CLIFF...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS OF AT LEAST 58 MPH...
HAIL ONE INCH IN DIAMETER OR LARGER...ALONG WITH POTENTIALLY DEADLY
LIGHTNING. TAKE SHELTER INSIDE A STURDY BUILDING NOW.

&&

LAT...LON 3321 10881 3322 10880 3322 10852 3321 10846
      3308 10840 3282 10872 3297 10883
TIME...MOT...LOC 2312Z 214DEG 28KT 3304 10872

$$

HARDIMAN
1 follow-up statement
820 
WWUS54 KEPZ 042329
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
529 PM MDT TUE OCT 4 2011

NMC017-042339-
/O.CAN.KEPZ.SV.W.0078.000000T0000Z-111005T0000Z/
GRANT NM-
529 PM MDT TUE OCT 4 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL GRANT COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS.  HOWEVER LOCALLY HEAVY RAIN AND VERY FREQUENT CLOUD TO 
GROUND LIGHTNING IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3321 10881 3322 10880 3322 10852 3321 10846
      3308 10840 3282 10872 3297 10883
TIME...MOT...LOC 2329Z 214DEG 28KT 3315 10863

$$

HARDIMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 2:44 PM MDT, 2 hours 28 minutes earlier.

Area forecast discussion, Oct 4, 2:44 PM MDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
244 PM MDT TUE OCT 4 2011

.SYNOPSIS...
AN APPROACHING UPPER LEVEL STORM SYSTEM WILL HELP GENERATE STRONG
STORMS THIS AFTERNOON. A FEW STORMS MAY BE SEVERE WITH LARGE HAIL
AND STRONG WINDS. ON THURSDAY ANOTHER SYSTEM WILL GIVE US BREEZY
TO WINDY CONDITIONS AND USHER MUCH COOLER AIR INTO THE REGION FOR
THE WEEKEND.

&&

.DISCUSSION...
SOME DECENT INGREDIENTS HAVE COME TOGETHER FOR SOME STRONG TO
SEVERE WEATHER TONIGHT. AN APPROACHING UPPER LEVEL TROUGH WILL
HELP TO DESTABILIZE OUR ATMOSPHERE. OUR PAW'S OUR RUNNING WELL
ABOVE NORMAL. IN ADDITION WE HAVE SOME SPEED SHEER AND DIRECTIONAL
SHEER. INSTABILITY SEEMS A LITTLE MARGINAL AND THE DIRECTIONAL
SHEER IS ALSO NOT AS STRONG AS I WOULD HOPE. SO I DO THINK WE WILL
SEE SOME STRONG STORMS AND A FEW COULD BE SEVERE...BUT I DON'T
THINK WE WILL SEE A WIDE SPREAD SEVERE OUTBREAK. ALSO THE BEST
ENERGY DOESN'T ARRIVE UNTIL LATER THIS EVENING SO IF STUFF DOES
START TO GO IT MAY LAST WELL INTO THE EVENING.

BY TOMORROW TROUGH ACCESS WILL JUST BE SLIDING TO OUR EAST AND IT
WILL USHER IN SOME DRIER MORE STABLE AIR. SO WEDNESDAY SHOULD BE
A QUIETER DAY. FOR THURSDAY AND FRIDAY WE WILL SEE THE APPROACH OF
ANOTHER SLOW MOVING UPPER TROUGH. THIS SYSTEM...THOUGH A LITTLE
STRONGER...WON'T HAVE AS MUCH MOISTURE OR ENERGY TO WORK WITH SO
RAIN CHANCES WILL BE MINIMAL AND BE CONFINED OUT WEST. WHAT THE
SYSTEM WILL BRING US ARE SOME SPRING LIKE WINDS. IT HAS BEEN A
WHILE SINCE WE HAVE SEEN SOME DECENT WINDS...BUT WITH THE UPPER
LOW TO OUR WEST AND A DECENT LEE SIDE TROUGH TO OUR NORTHEAST WE
WILL SEE SOME GOOD WINDS. RIGHT NOW I THINK WINDY WILL COVER
IT...BUT AS WE GET CLOSER TO THURSDAY WE WILL NEED TO WATCH IT TO
SEE IF IT MIGHT TRY TO JUMP INTO THE ADVISORY CATEGORY. IN
ADDITION TO THE WINDS THE SYSTEM WILL SWEEP IN NOTICEABLY COOLER
AIR. THIS WEEKEND LOOKS VERY FALL LIKE WITH BELOW NORMAL
TEMPERATURES AND DRY CONDITIONS.

LOOKING AT TEMPERATURES...ON WEDNESDAY AND THURSDAY WE WILL SEE
HIGHS RUNNING A FEW DEGREES ABOVE NORMAL. TEMPERATURES ON FRIDAY
WILL BE A LITTLE TRICKY DEPENDING ON THE TIMING OF THE FRONT.
RIGHT NOW I'M TIMING THE COOLER AIR IN A LITTLE EARLIER IN THE DAY
SO THE HIGHS ON FRIDAY ARE AROUND FIVE DEGREES BELOW NORMAL. IF
THE FRONT IS A LITTLE SLOWER WE WILL SEE MORE NEAR NORMAL
TEMPERATURES FOR FRIDAY AFTERNOON. ON SATURDAY AND SUNDAY WE WILL
SEE TEMPERATURES RUNNING THREE TO FIVE DEGREES BELOW NORMAL. VERY
NICE FALL LIKE CONDITIONS. FOR THE FIRST PART OF NEXT WEEK WE WILL
SEE HIGHS CREEPING BACK UP TOWARD NORMAL.

&&

.AVIATION...VALID 05/00Z-06/00Z.
BKN/SCT100 LYRS TO 200. SCATTERED -TSRA 6SM BKN/OVC090CB TOPS 400
DVLPG THROUGH THE EVENING...WITH ISOLD 1-3SM +TSRA CIGS AOB 030.
GUSTY WINDS OF 30 TO 40 KTS WITH SOME OF THESE STORMS...ALONG WITH
SMALL HAIL. -TSRA/+TSRA DSIPTG AFT 06Z. CONDS AFT 06Z...MOSTLY VFR
WITH OCNL -SHRA BKN090 TIL 16Z.

&&

.FIRE DISCUSSION...
AN UPPER LEVEL TROUGH OVER SOUTHERN CALIFORNIA WILL MOVE EAST ACROSS
MOST OF NEW MEXICO BY LATER WEDNESDAY MORNING. THIS WILL SPREAD
SCATTERED SHOWERS AND THUNDERSTORMS TO THE FIRE REGION TONIGHT AND
EARLY WEDNESDAY MORNING. LOCAL AREAS OF HEAVY RAINFALL ARE
LIKELY...AND GUSTY WINDS UP TO 40 MPH ALONG WITH SMALL HAIL IS
POSSIBLE WITH A FEW OF THESE STORMS.

A STRONG PACIFIC FRONTAL SYSTEM WILL MOVE OVER THE GREAT BASIN
THURSDAY AFTERNOON...WITH THE FRONT AND UPPER TROUGH PASSING EAST OF
THE AREA BY FRIDAY EVENING. THIS WILL BRING SOME STRONG WINDS ON
BOTH THURSDAY AND FRIDAY...ALONG WITH A SLIGHT CHANCE OF SHOWERS IN
THE GILA ON FRIDAY. WITH THE FRONT PASSING THROUGH THE
AREA...FRIDAY'S TEMPERATURES WILL COOL A BIT AND THEN EVEN COOLER
TEMPERATURES FOR THE WEEKEND TO WELL BELOW NORMAL.

MIN RH'S FOR WEDNESDAY WILL RUN ABOUT 20-25% LOWLANDS...AND 35-45%
OVER THE MOUNTAIN AREAS. DESPITE DRYING OUT SOME...MIN RH'S THROUGH
THE WEEKEND WILL REMAIN MOSTLY UNCHANGED AS THE COOL TEMPERATURES
COMPENSATE FOR THE LOWER DEW POINTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 63  84  61  85  61 /  60  10   0   0   0
SIERRA BLANCA TX        56  83  53  84  60 /  50  10   0   0   0
LAS CRUCES              60  84  58  84  58 /  60  10   0   0  10
ALAMOGORDO              55  82  54  82  55 /  60  10   0   0   0
CLOUDCROFT              37  61  37  63  37 /  60  10   0  10   0
TRUTH OR CONSEQUENCES   56  82  55  80  53 /  50  10   0  10  10
SILVER CITY             50  72  49  73  48 /  50  10   0  10  20
DEMING                  57  83  56  82  54 /  40  10   0  10  10
LORDSBURG               57  82  57  81  53 /  30   0   0  10  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

BRICE/HEFNER
Hazardous weather outlook, Oct 4, 5:56 AM MDT, 11 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
556 AM MDT TUE OCT 04 2011

NMZ022>025-030>032-TXZ055-056-051715-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
556 AM MDT TUE OCT 04 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. A FEW STORMS MAY
BECOME SEVERE WITH HAIL UP TO THE SIZE OF GOLF BALLS AND WIND GUSTS
TO 70 MPH. OVER AN INCH OF RAIN MAY FALL OVER ISOLATED AREAS CAUSING
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WINDY ON THURSDAY WITH WIND GUSTS TO 40 MPH POSSIBLE. OTHERWISE NO
HAZARDOUS WEATHER IS EXPECTED.

SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER TO LOCAL LAW
ENFORCEMENT AND THIS OFFICE.

ROGASH

In the hours before

Special weather statement, Oct 4, 3:36 PM MDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
336 PM MDT TUE OCT 4 2011

NMZ022-031-042215-
SOUTHWEST DESERT/MIMBRES BASIN NM-SOUTHWEST MOUNTAINS/LOWER GILA
REGION NM-
336 PM MDT TUE OCT 4 2011

...STRONG THUNDERSTORMS THREATENING EXTREME SOUTHWESTERN SIERRA...
EASTERN GRANT AND NORTHERN LUNA COUNTIES THROUGH 415 PM MDT...

AT 332 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 14 MILES NORTHWEST OF DEMING...MOVING
NORTHEAST AT 25 MPH.

THIS STORM WILL CROSS U.S. HIGHWAY 180 BETWEEN DEMING AND THE
HIGHWAY 61 JUNCTION OVER THE NEXT HALF HOUR.

PEA SIZE HAIL AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN.

AREAS OF BLOWING DUST WILL LIKELY ACCOMPANY THIS STORM...REDUCING
VISIBILITIES TO DANGEROUS LEVELS ON AREA ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
  PORTIONS OF U.S. HIGHWAY 180 NORTHWEST OF DEMING...
  CITY OF ROCKS STATE PARK...
  FAYWOOD...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

HARDIMAN
Special weather statement, Oct 4, 4:43 PM MDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
443 PM MDT TUE OCT 4 2011

NMZ022-023-042345-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
INCLUDING THE CITIES OF...SILVER CITY...TRUTH OR CONSEQUENCES
443 PM MDT TUE OCT 4 2011

SIERRA AND GRANT COUNTIES. THE STRONGEST STORMS WERE LOCATED JUST
SOUTH OF MULE CREEK...JUST EAST OF PINOS ALTOS...AND OVER THE
HIGHLANDS OF NORTHWEST SIERRA COUNTY... NEAR MONTICELLO...
WINSTON...AND CHISE.

ALL OF THESE STORMS WERE MOVING TO THE NORTHEAST AT ABOUT 25 MPH.

THESE STORMS WILL PRODUCE WIND GUSTS TO 45 MPH...AND SMALL HAIL. A
FEW STORMS MAY STRENGTHEN AND BECOME SEVERE LATER THIS EVENING.

ADDITIONAL THUNDERSTORM DEVELOPMENT IS ALSO LIKELY OVER THE NEXT
SEVERAL HOURS.

NMZ030-031-042345-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
INCLUDING THE CITIES OF...LORDSBURG...DEMING
443 PM MDT TUE OCT 4 2011

AT 444 PM MDT...SCATTERED STRONG THUNDERSTORMS WERE AFFECTING
PARTS OF SOUTHWESTERN NEW MEXICO. THE STRONGEST STORMS WERE
LOCATED OVER LUNA COUNTY... NEAR GAGE... AND NEAR NUTT. THESE
STORMS WERE MOVING TO THE NORTHEAST AT ABOUT 25 MPH.

THESE STORMS WILL PRODUCE WIND GUSTS TO 45 MPH...AND SMALL HAIL. A
FEW STORMS MAY STRENGTHEN AND BECOME SEVERE LATER THIS EVENING.

ADDITIONAL THUNDERSTORM DEVELOPMENT IS ALSO LIKELY OVER THE NEXT
SEVERAL HOURS... AND WILL AFFECT OTHER AREAS IN SOUTHWESTERN NEW
MEXICO.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 3:25 PM MDTSevere Thunderstorm WarningEPZLuna40 min
Oct 4, 5:02 PM MDTSevere Thunderstorm WarningEPZSierra43 min
Oct 4, 5:28 PM MDTSevere Thunderstorm WarningEPZHidalgo22 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.